Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 186, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2000, 3:43 PM CDT for Tama County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 26, 2000, 3:43 PM CDT (20:43 UTC)
- Expired
- Aug 26, 2000, 4:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tama County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2208 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
680 WUUS53 KDMX 262043 SVRDSM IAC171-262145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 343 PM CDT SAT AUG 26 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TAMA COUNTY IN CENTRAL IOWA * UNTIL 445 PM * AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TRAER...OR ABOUT 24 MILES SOUTH OF WATERLOO...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CLUTIER AROUND 400 PM NEAR ELBERON AROUND 420 PM NEAR CHELSEA AROUND 430 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4229 9231 4229 9258 4186 9257 4187 9230 COGIL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:40 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 26, 3:40 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SAT AUG 26 2000 SHORT TERM CONCERNS TO CONTEND WITH...LOW SITTING NEAR NORTHEAST POLK COUNTY WILL CONTINUE TO MOVE SOUTHEAST. WIDELY SCATTERED SHOWERS DEVELOPING NEAR THE LOW AND EXTENDING TO THE EAST ALONG THE SURFACE BOUNDARY. WILL CONTINUE TO MONITOR TRENDS...FOR NOW WILL MENTION WIDELY SCATTERED TSRA IN CENTRAL AND SOUTHERN ZONES AND MAYBE A QUICK REGROUPING IN ORDER TO COVER SOUTHEAST QUARTER OF THE DES MOINES CWA. SHEAR WILL BE WEAK...GOOD INSTABILITY SO MAIN STORM TYPE PULSE SEVERE WITH HAIL TO AN INCH AND A HALF. NEXT SHORT TERM CHALLENGE WILL BE THE WEAK RELATIVELY DRIER AIR ADVECTION INTO NORTHERN ZONES THIS EVENING. RIGHT NOW FLOW WILL WEAKEN AFTER SUNSET SO MOISTURE THAT IS IN PLACE OVER THE DES MOINES FORECAST AREA WILL REMAIN. WILL MENTIONS PATCHY FOG NORTH...AREAS OF FOG CENTRAL AND AREAS OF FOG SOUTH WITH LOCALLY DENSE FOG POSSIBLE. DRY SUNDAY WITH HIGH TEMPERATURES CLOSE TO TODAYS HIGHS. WARM FRONTAL BOUNDARY BEGINS ITS NORTHWARD TREK ACROSS THE AREA SUNDAY NIGHT WITH THE BEST CONVERGENCE AND LOW LEVEL WARM ADVECTION OVER NORTHWEST IOWA...SO MENTIONED A SLIGHT CHANCE THERE WITH THE REMAINDER OF THE AREA DRY. MODELS DO NOT PRODUCE MUCH IN THE WAY OF PRECIPITATION WITH COLD FRONT MONDAY NIGHT INTO TUESDAY...HOWEVER GOOD MOISTURE AND TEMPERATURE GRADIENTS ALONG THE FRONT MIGHT AID IN MESO SCALE LIFT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. 700 MB TEMPERATURES IN THE THE 12 TO 14 DEGREE RANGE OVER THE STATE MAY KEEP CONVECTION FROM DEVELOPING DUE TO CAP STRENGTH. THE COLD ADVECTION ALONG AND JUST BEHIND THE COLD FRONT MAY ALLOW FOR ENOUGH DESTABILIZATION FOR A SCATTERED THIN LINE OF CONVECTION TO DEVELOP JUST BEHIND THE COLD FRONT. TUESDAY BEST LIFT SHIFTS TO SOUTHERN SECTIONS OF THE STATE...AND THEN BOUNDARY HANGS ACROSS THE MISSOURI/IOWA BORDER TUESDAY NIGHT WITH THE POSSIBILITY OF SCATTERED TSRA ALONG THE BOUNDARY. WEDNESDAY MORNING WITH THE FRONT MOVING NORTHEAST AS WARM FRONT...WILL ALSO INCLUDE THUNDER IN THE NORTHWEST ZONES. .DSM...SEVERE THUNDERSTORMS WATCH 709 IN AFFECT UNTIL 900 PM FOR SOUTHEAST IOWA. TC
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.